Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

Correction in the dominant space: a numerical technique for a certain class of stiff initial value problems


Authors: P. Alfeld and J. D. Lambert
Journal: Math. Comp. 31 (1977), 922-938
MSC: Primary 65L05
Original Article: Math. Comp. 31 (1977), 922-938.
MathSciNet review: 0519719
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Consider a stiff linear initial value problem $ y\prime = A(x)y + g(x)$, where the eigenvalues of $ A(x)$ may be separated into two sets, one of which dominates the other. The dominant eigenvalues and corresponding right and left eigenvectors may be computed by the power method. A technique is proposed which consists of taking one forward step by a conventional multistep method and then making a correction entirely in the subspace spanned by the eigenvectors corresponding to the dominant eigenvalues. A number of alternative corrections are proposed and discussed. It is shown that the technique is stable provided that the product of the steplength and each of the subdominant eigenvalues lies within the region of absolute stability of the multistep method. The application of the technique to nonlinear problems is discussed, and numerical results are reported.


References [Enhancements On Off] (What's this?)

  • [1] Maurice Clint and Alan Jennings, A simultaneous iteration method for the unsymmetric eigenvalue problem, J. Inst. Math. Appl. 8 (1971), 111–121. MR 0297116 (45 #6174)
  • [2] Colin W. Cryer, A new class of highly-stable methods: 𝐴₀-stable methods, Nordisk Tidskr. Informationsbehandling (BIT) 13 (1973), 153–159. MR 0323111 (48 #1469)
  • [3] Germund G. Dahlquist, A special stability problem for linear multistep methods, Nordisk Tidskr. Informations-Behandling 3 (1963), 27–43. MR 0170477 (30 #715)
  • [4] Germund Dahlquist, A numerical method for some ordinary differential equations with large Lipschitz constants, Information Processing 68 (Proc. IFIP Congress, Edinburgh, 1968) North-Holland, Amsterdam, 1969, pp. 183–186. MR 0258290 (41 #2937)
  • [5] G. G. DAHLQUIST, "Problems related to the numerical treatment of stiff differential systems," ACM Proc. International Computing Symposium, North-Holland, Amsterdam, 1974.
  • [6] Walter Gautschi, Numerical integration of ordinary differential equations based on trigonometric polynomials, Numer. Math. 3 (1961), 381–397. MR 0138200 (25 #1647)
  • [7] C. William Gear, Numerical initial value problems in ordinary differential equations, Prentice-Hall, Inc., Englewood Cliffs, N.J., 1971. MR 0315898 (47 #4447)
  • [8] J. D. Lambert, The numerical integration of a special class of stiff differential systems, Proceedings of the Fifth Manitoba Conference on Numerical Mathematics (Univ. Manitoba, Winnipeg, Man., 1975) Utilitas Math. Publ., Winnipeg, Man., 1976, pp. 91–108. Congressus Numerantium, No. XVI. MR 0408253 (53 #12018)
  • [9] L. ODEN, An Experimental and Theoretical Analysis of the SAPS Method for Stiff Ordinary Differential Equations, Report NA 71.28, Dept. of Inform. Proc., Royal Inst. of Tech., Stockholm, 1971.
  • [10] G. W. Stewart, Simultaneous iteration for computing invariant subspaces of non-Hermitian matrices, Numer. Math. 25 (1975/76), no. 2, 123–136. MR 0400677 (53 #4508)
  • [11] Olof B. Widlund, A note on unconditionally stable linear multistep methods, Nordisk Tidskr. Informations-Behandling 7 (1967), 65–70. MR 0215533 (35 #6373)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65L05

Retrieve articles in all journals with MSC: 65L05


Additional Information

DOI: http://dx.doi.org/10.1090/S0025-5718-1977-0519719-2
PII: S 0025-5718(1977)0519719-2
Article copyright: © Copyright 1977 American Mathematical Society